MAUDE Adverse Event Report: TERUMO CORPORATION - KOFU SURFLASH; CATHETER, INTRAVASCULAR, THERAPEUTIC

TERUMO CORPORATION - KOFU SURFLASH; CATHETER, INTRAVASCULAR, THERAPEUTIC
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/03/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A5: ethnicity: not applicable for animal use.A6: race: not applicable for animal use.D4: expiration date: dec 2029 d6a: implanted date: device was not implanted d6b: explanted date: device was not explanted e3: occupation: associate vet h4: device manufacture date: 01/21/25 - 01/23/25 h6: investigation findings - code 3211 is based upon the evaluation of user facility information and the actual sample photo; code 213 is based upon functional testing of the retention samples.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.The preliminary investigation was performed using our retention samples of the reported lot and obtained information.The actual sample photo was provided.It was confirmed that the catheter has been broken near the catheter hub tip.Five (5) pieces of our retention samples were prepared and closely checked.No defective properties, which may have contributed to broken catheter, were observed.Using the retention samples, we measured the peak tensile force, which is the minimum force required to cause breakage: all results were within the specification.The product concerned is constantly produced by fully automated processes that include assembling the inner needle and catheter, connecting these components, attaching the cap and protector, labeling individual packages, and boxing the products.The manufacturing inspection records of the reported lot number were traced back and reviewed, where in no irregularities, which may have contributed to the broken catheter, were noted.Moreover, the product inspection records, which are conducted per lot prior to shipment, indicate that no irregular products - such as scratched, punctured, or broken catheters- were detected.We were not able to identify the root cause of the reported issue, since no anomalies were observed in the retention samples and our manufacture inspection records.Terumo medical products (tmc) (importer) registration no.2243441 is submitting this report on behalf of kofu factory of terumo corporation (manufacturer) registration no.9681835.
 
Event or Problem Description
Terumo medical corporation received the reported information.The iv catheter was placed for an elective procedure.The catheter was taken out; however, the hub and a bit of the catheter came out.Surgical cutdown had to be performed to remove the remaining catheter out of the patient.No blood loss was reported.The patient recovered without further incident.Additional information was received on 03oct2025: the procedure performed was canine castration (routine).Additional information was received on 08oct2025: the patient had a routine placement of iv catheter into the right cephalic vein prior to his procedure.Catheter patency was checked, and the patient was administered medication and iv fluids without incident during the procedure.After recovery from anesthesia, the catheter was removed in a routine manner.Upon removal it was immediately noted that there was a fracture in the catheter and only the hub and a small portion of the catheter had come out during removal.Radiographs confirmed that most of the catheter was still in the right cephalic vein.Another iv catheter, from a different lot, was placed in the left cephalic vein, the patient was re-sedated, and a surgical venous cutdown was performed to retrieve the piece of catheter from the right cephalic vein.The procedure was successful, and the patient recovered without further incident.The affected limb was wrapped, and therapeutic laser therapy was administered the following day.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to provide additional information to section b5 and h11 (investigation).Response to the inquiry: there is a possibility, from a procedural standpoint, that the needle may puncture the catheter during drug administration or infusion.Based on our expertise, we have observed cases where the inner surface of the catheter was damaged during removal-specifically when the inner needle was halted midway or when it was withdrawn or advanced toward the needle tip direction within the catheter or its hub.However, if the inner needle punctures the catheter, it may create a hole.Yet, unless strong tensile stress or multiple punctures are subsequently applied, the likelihood of complete breakage is considered extremely low.In the sample provided this time, there were no signs of stretching on the catheter, and the cross-section was smooth and flat, leading us to conclude that the breakage was different from that caused by needle puncture.
 
Event or Problem Description
Additional information was received on 10dec2025: the person who removed the tape when removing the catheter was medial to the insertion point and cut the tape in a vertical fashion.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.One (1) affected sample was returned to the manufacturer.The broken piece was also returned.Upon closely checking the returned sample, the catheter tube was confirmed to be cut off approximately 4mm away from the catheter hub end.No evidence of the catheter being stretched was observed.Upon microscopically checking the fracture surface, it was confirmed to be flat and slightly oval shape that suggests the possibility that the tube has been cut by a sharp-edge tool, such as scissors.The actual sample photo was provided.It was confirmed that the catheter has been broken near the catheter hub tip.Five (5) pieces of our retention samples were prepared and closely checked.No defective properties, which may have contributed to broken catheter, were observed.Measurement results of peak tensile force: using the retention samples, we measured the peak tensile force, which is the minimum force required to cause breakage.All results were within the specification.The product concerned is constantly produced by fully automated processes that include assembling the inner needle and catheter, connecting these components, attaching the cap and protector, labeling individual packages, and boxing the products.Entire manufacturing facility was thoroughly checked, wherein no area was confirmed where sharp-edged tool may contact the product.The manufacturing inspection records of the reported lot number were traced back and reviewed, wherein no irregularities, which may have contributed to the broken catheter, were noted.Moreover, the product inspection records, which are conducted per lot prior to shipment, indicate that no irregular products - such as scratched, punctured, or broken catheters- were detected.Based on the fracture condition of the returned sample, the breakage is presumed to have been created by being cut by a sharp-edged tool, such as scissors.However, we were not able to identify the root cause of the reported issue, since no anomalies were observed in the retention samples and our manufacture inspection records.

Brand Name
SURFLASH
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC
Manufacturer (Section D)
TERUMO CORPORATION - KOFU
1727-1, tsuiji-arai
showa-cho
nakakoma-gun, yamanashi 409-3 853
JA  409-3853
Manufacturer (Section G)
TERUMO CORPORATION - KOFU
reg. no. 9681835
1727-1, tsuiji-arai, showa-cho
nakakoma-gun, yamanashi 409-3 853
JA   409-3853
Manufacturer Contact
stephanie handy
950 elkton blvd
elkton, MD 21921
9499890491
MDR Report Key23391738
Report Number9681835-2025-00021
Device Sequence Number9983730
Product Code FOZ
UDI-Device Identifier34987350743597
UDI-Public34987350743597
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K991406
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number1SRFF2225
Device Lot Number250121D
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2025
Supplement Date Received by Manufacturer11/10/2025
12/10/2025
Initial Report FDA Received Date10/27/2025
Supplement Report FDA Received Date12/02/2025
01/05/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age13 MO
Patient SexMale
Patient Weight14 KG